Kansas, 2018Winter Weather in Kansas, February 19 to 22, 2018
February 19 to 22, 2018 · NWS ICT · 8 events in 8 counties and zones
A strong upper-deck wave pushed a strong cold front across Kansas throughout the night and early morning of the 19th and 20th. The result was that widespread sleet and freezing rain occurred across all of the WFO Wichita County Warning Area with most of the adverse winter weather occurring on the 20th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-deck wave pushed a strong cold front across Kansas throughout the night and early morning of the 19th and 20th. The result was that widespread sleet and freezing rain occurred across all of the WFO Wichita County Warning Area with most of the adverse winter weather occurring on the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 19, 9:43 PM CST, 32 minutes earlier.
Area forecast discussion, Feb 19, 9:43 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
943 PM CST Mon Feb 19 2018
.UPDATE...
Issued at 943 PM CST Mon Feb 19 2018
Given current and expected trends, expanded the winter weather
advisory to include much of central, south-central and east-
central Kansas. Overnight shift may need to consider expanding
another row of counties southeast, especially if the 00z NAM
verifies.
Deepening/strengthening isentropic ascent amidst weak/modest
elevated instability ahead of an approaching shortwave is
starting to take shape late this evening, with cellular/convective
elements increasing on the regional radar mosaic, with even some
lightning being detected. Thermodynamic profiles suggest
precipitation type with this activity is and will be a mix of
freezing rain and sleet, with patchy freezing drizzle in between.
Later tonight through Tuesday morning, another round of lift is
expected as a strengthening upper jet plants itself north of the
region, with increasing freezing rain coverage mainly along and
just southeast of the Turnpike corridor across the Flint Hills.
Light ice accumulations are likely, with very slick roads and
other surfaces developing overnight. Please be careful if
venturing out overnight.
&&
.SYNOPSIS...
Issued at 340 PM CST Mon Feb 19 2018
The cold front has plummeted through most of the state and
dropped temperatures significantly with the arrival of the cold
air. This has created a difficult hourly temperature forecast with
falling values throughout the day.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 340 PM CST Mon Feb 19 2018
Forecast challenges and highlights:
1) Hourly temperatures for tonight into Tuesday
2) Precipitation chances and type
3) Winter Weather Advisory issued for a few counties
A cold front is draped from the Great Lakes to Oklahoma with the
main trough still over the Rockies. The cold front and respective
cold air have created a problematic forecast in terms of hourly
temperatures and precipitation. Models are horribly handling the
hourly temperatures keeping everything much too warm compared to
the observations. The NAMnest was selected to be the closest for
the forecast for tonight into the first part of Tuesday. These
temperatures have made it very difficult to determine the exact
precipitation types particularly with the depth and temperatures
of the warm nose aloft.
Model soundings show only low level forcing with minimal lift for
central and much of south central Kansas this evening. Most of
central Kansas actually only indicates this low level moisture
which is not surprising given the flow pattern and extent of the
northward moisture progression. Therefore drizzle and freezing
drizzle were inserted. A brief increase in temperatures depending
on its longevity could play a role in the type. Freezing rain is
anticipated this evening into the morning across Saline,
McPherson, Marion and Chase counties. Accumulations could be a
tenth to even two tenths of an inch. Therefore a Winter Weather
Advisory was hoisted. Please see the advisory for further details.
The southwestern extent of this type of precipitation is in
question, and freezing rain could impact a greater portion of the
area. It is possible that the advisory may need to be expanded. A
light glaze or the mentioned accumulations would create travel
difficulties especially during the morning commute. It would be a
good idea to leave early and take it slow.
Southeast Kansas is still expected to have showers and
thunderstorms which already began during the daytime hours today.
The warm air and moisture advection combined with the location of
the low level jet are anticipated to trigger storms this evening
into the first half of Tuesday. There could be small hail and
maybe a wind gust to 40-50mph which are the same threats that were
mentioned previously. Periods of heavy rainfall will be a bigger
factor for this area.
The trough is anticipated to finally push out on Tuesday;
however, this does not mean hourly temperatures were any easier
mainly over southeast Kansas where the high temperature for the
day will be in the morning thanks to the arrival of the cold air.
Its exact timing is questionable. Areas in eastern Oklahoma into
the Ozarks remain to have the highest potential precipitation
accumulations of three to over five inches in the next few days.
While south central and southeast Kansas are expected to see less,
totals could be a half of an inch to two inches thru Thursday
evening. The arrival of precipitation will certainly put a smile
on the faces of many.
Chances of precipitation and its respective type have been
adjusted from the previous forecast particularly on Tuesday
evening into early Wednesday. High pressure is expected to move in
for Wednesday. There are returning chances of mixed phase
precipitation in the forecast on Wednesday night into Thursday. It
is truly a mixed bag in the type for most of this time period. On
Thursday afternoon, warmer air will move in to transition the
type to all rain. There does appear to be wider coverage with this
wave moving through the Plains. This forecast was definitely a
challenge with models contradicting one another in terms of their
expectations for the precipitation. Changes are likely in the
coming days so stay tuned.
.LONG TERM...(Friday through Monday)
Issued at 340 PM CST Mon Feb 19 2018
This is certainly an active pattern. The next trough will move
through on Saturday. There is moisture associated with this system
as well bringing chances of precipitation for the day. A mix of
rain or snow is possible early Saturday, but rain is expected for
much of the rest of the day. Another trough is progged to move
across on Monday. Overall temperatures should be fairly nice for
this part of the forecast with highs mainly in the 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 601 PM CST Mon Feb 19 2018
Current thinking is precipitation will gradually increase in
coverage from the southwest between 9-11pm and persist off-and-on
overnight into Tuesday morning across mainly the eastern half of
KS, as isentropic ascent and elevated instability increase ahead
of an approaching shortwave trough. In the warmer air across
southeast KS, precipitation type will be showers with embedded
thunderstorms. Further northwest in the colder air, patchy areas
of freezing drizzle, freezing rain and sleet are possible along
with embedded thunder. Additionally, widespread IFR to MVFR
conditions will persist overnight into Tuesday morning. Given the
busy weather, anticipate numerous TAF amendments will be needed
overnight, so stay tuned.
&&
.FIRE WEATHER...
Issued at 340 PM CST Mon Feb 19 2018
There is not a concern for fire weather for this forecast with
precipitation anticipated for most days in the next week. Winds will
not be much of a concern after Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 29 35 17 34 / 60 40 10 20
Hutchinson 25 34 14 33 / 40 20 0 10
Newton 27 33 14 33 / 60 40 0 10
ElDorado 30 33 17 33 / 80 70 10 10
Winfield-KWLD 33 35 19 35 / 70 70 10 20
Russell 20 31 9 32 / 40 0 0 0
Great Bend 21 32 10 32 / 30 0 0 10
Salina 23 34 13 34 / 50 10 0 10
McPherson 25 33 13 33 / 60 20 0 10
Coffeyville 40 53 23 35 / 90 90 20 20
Chanute 35 35 21 35 / 90 90 20 10
Iola 34 34 20 34 / 90 90 20 10
Parsons-KPPF 38 41 23 35 / 90 90 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Tuesday for KSZ049-
051>053-068>070-083.
&&
UPDATE...ADK
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...ADK
FIRE WEATHER...VJP
Hazardous weather outlook, Feb 19, 9:15 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Wichita KS
915 PM CST Mon Feb 19 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
915 PM CST Mon Feb 19 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Areas of freezing drizzle and freezing rain will impact the region
overnight, especially along the Kansas Turnpike corridor on
northwest. Roads, bridges, sidewalks and other surfaces will become
very slick in spots. Be careful if venturing out overnight.
A few embedded thunderstorms are possible overnight as well, with
the potential for brief bursts of small hail or sleet.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Areas of freezing drizzle and freezing rain will impact locations
generally along and southeast of the Kansas Turnpike corridor
Tuesday morning. A few embedded thunderstorms are possible as well,
with the potential for brief bursts of small hail or sleet. Roads,
bridges, sidewalks and other surfaces will become very slick in
spots. Be careful if venturing out Tuesday morning.
There are multiple chances for wintry precipitation this week,
particularly Wednesday afternoon through Thursday night, and again
Friday night thru Saturday night. Low confidence exists for the
timing, location and precipitation types. Please continue to check
later outlooks for updated information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Feb 19, 10:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1008 PM CST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 4 NE ELLSWORTH 38.78N 98.18W
02/19/2018 E0.88 INCH ELLSWORTH KS PUBLIC
DIME SIZE HAIL. REPORTED ALONG I-70, COVERING THE GROUND.
0957 PM FREEZING RAIN WILSON 38.83N 98.47W
02/19/2018 E0.00 INCH Ellsworth KS LAW ENFORCEMENT
VERY LIGHT GLAZING.
&&
BDKWinter Weather, Sedgwick
- When
- February 19, 10:15 PM CST to February 22, 6:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Freezing rain produced close to 1/4 inch of glaze across Sedgwick County. The freezing rain was occasionally mixed with sleet, which accumulated to 0.40 inch in Goddard.
Winter Weather, Reno
- When
- February 20, 1:00 AM CST to February 22, 6:00 AM CST
- Where
- Reno forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The spotter measured 0.25 inch sleet just northeast of Buhler.
Winter Weather, Kingman
- When
- February 20, 1:00 AM CST to February 22, 6:00 AM CST
- Where
- Kingman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Around 0.25 inch of sleet was reported 3 miles east northeast of Cleveland.
Winter Weather, Harvey
- When
- February 20, 3:00 AM CST to February 22, 6:00 AM CST
- Where
- Harvey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
The spotter measured 0.20 inch of sleet.
Winter Weather, Wilson
- When
- February 20, 3:00 AM CST to February 22, 8:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Around 0.25 inch of glaze accumulated on trees and power lines 5 miles north of Altoona. Road surfaces were beginning to freeze.
Winter Weather, Allen
- When
- February 20, 3:00 AM CST to February 22, 8:00 PM CST
- Where
- Allen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Freezing rain produced around 0.25 inch of glaze on trees and power lines 5 miles east southeast of Humboldt and around 0.12 inch 2 miles east of Iola. In several areas, the power lines began to sag. Glazing did not occur on roads and highways.
Winter Weather, Montgomery
- When
- February 20, 3:00 AM CST to February 22, 8:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Freezing rain downed a few limbs in Coffeyville.
Winter Weather, Labette
- When
- February 20, 3:00 AM CST to February 22, 8:00 PM CST
- Where
- Labette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Freezing rain began to accumulate on trees and power lines.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Illinois, February 19 to 28, 20181 death · $2.6 million · 55 kt wind · 10 events
- Winter Weather in Michigan, February 19 to 20, 20181 death · 2 injured · $25,000 · 11 events
- Heavy Snow in Minnesota, February 19 to 20, 20181 death · 2 injured · 2 events
- Flooding in Indiana, February 19 to 28, 2018$4.0 million · 8 events
- Flooding in Wisconsin, February 19 to 28, 2018$288,000 · 22 events
- Winter Weather in South Dakota, February 19 to 20, 201819 events
- Flooding and Winter Weather in Wisconsin, February 19 to 21, 201815 events
- High Wind in Arizona, February 19, 201865 kt wind · 11 events
- Winter Weather in Iowa, February 19 to 20, 201811 events
- Winter Weather in Iowa, February 19 to 20, 2018$6,000 · 8 events
- High Surf in Hawaii, February 19 to 23, 20188 events
- Winter Weather in Minnesota, February 19 to 20, 2018$5,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736838, 736844, 736845, 736841, 736847, 736849, 736850, 736852.